"improving intensive care in Scotland"

Acute Kidney Injury Part 1:

Hyperkalaemia

 

Clinical features

May cause sudden death with no warning features. Symptoms include paraesthesiae, circumoral tingling, muscle weakness, malaise. There may be no clinical signs.

 

Diagnosis

Elevated potassium: absolute level and rate of rise are important. An abrupt rise of 2 mmol e.g. from 4 mmol/l to 6 mmol/l may cause arrhythmias whilst some patients with chronic renal failure tolerate higher levels. Consider level >6mmol/l as potentially dangerous. ECG changes may provide the first clue to hyperkalaemia and its severity. ECG may be NORMAL in presence of dangerous hyperkalaemia .

 

ECG CHANGES OF HYPERKALAEMIA

  • Prolonged PR interval.
  • Peaked T waves.
  • Widening of QRS interval and flattening/loss of P waves.
  • Sine wave proceeding to ventricular fibrillation or asystole.

 

CAUSES OF HYPERKALAEMIA

1. Reduced excretion:

  • Renal failure
  • Drugs:

• Potassium sparing diuretics: Spironolactone, Triamterene, Amiloride
• ACE inhibitors, angiotensin II antagonists
• NSAIDs

  • Hypoaldosteronism: adrenal insufficiency

 

2. Shift of K+ from cells:

  • Tissue damage: rhabdomyolysis, trauma, burns, haemolysis, internal bleeding
  • Drugs: suxamethonium , digoxin, ß-blockers, thiopentone infusion, addiphos
  • Acidosis
  • Others: hyperosmolality, insulin lack, periodic paralysis

 

3. Excessive intake

 

4. Pseudohyperkalaemia:

  • Thrombocytosis, leukocytosis
  • Haemolysis: in vitro or sampling
  • Delayed analysis

Page 7

Backwards Button Forward Button